Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 27, 2005, 6:10 PM EDT for Columbia County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2005, 6:10 PM EDT (22:10 UTC)
- Expired
- May 27, 2005, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Columbia County, NY
The radar
The Albany radar (KENX), 65 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 272210
SVRALY
NYC021-272300-
/O.NEW.KALY.SV.W.0001.050527T2210Z-050527T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT FRI MAY 27 2005
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK
* UNTIL 700 PM EDT
* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLERMONT...OR ABOUT 7 MILES EAST OF SAUGERTIES...AND MOVING EAST AT
25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ANCRAM BY 630 PM EDT
COPAKE BY 635 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4201 7374 4208 7390 4208 7392 4208 7392
4220 7386 4220 7384 4212 7350 4207 7350
4205 7348 4200 7354 4198 7354 4198 7356
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:30 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 27, 4:30 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 430 PM EDT FRI MAY 27 2005 .SHORT TERM (TONIGHT THROUGH MEMORIAL DAY)...FIRST DAY THIS WEEK...WITH SUN ACROSS THE CWA. LATEST RADAR PICTURE SHOWING SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS CENTRAL AND WESTERN NEW YORK. BIGGEST PROBLEM WITH ANY CONVECTION THAT DOES POP UP ACROSS THE CWA WILL BE HAIL. VIL OF THE DAY FROM 39 TO 43. IT WILL NOT TAKE MUCH TO GET HAIL OUT OF ANY CELLS THAT DEVELOP. WENT WITH LOWER PERCENTAGE CLOUD GRIDS FOR TONIGHT. FROM THE GREATER CAPITAL DISTRICT SOUTHWARD...WILL MENTION THUNDERSTORMS WITH POSSIBLE SMALL HAIL. THE FIRST PART OF SATURDAY LOOKS TO BE DRY. H500 LOW MOVES OVER THE CWA FOR AFTERNOON AND EVENING...SO WILL MENTION CHANCE OF SHOWERS.ON SUNDAY...UPPER LEVEL LOW STARTS TO MOVE OFF SHORE. THERE MAY BE A FEW SHOWERS EARLY IN THE DAY ON SUNDAY ACROSS THE NORTHERN PORTION OF THE CWA...BY THE AFTERNOON...WILL INCLUDE A CHANCE ACROSS THE ENTIRE CWA. ON MEMORIAL DAY...THINGS SHOULD IMPROVE AS THE DAY GOES ON AS HIGH PRESSURE BUILDS IN TEMPORARILY. && .LONG TERM (TUESDAY THROUGH FRIDAY)...ON TUESDAY...GFS BRINGS A LOW ACROSS THE OHIO VALLEY INTO THE NORTH EAST. THIS COULD BRING SOME DECENT QPF ACROSS THE REGION ON TUESDAY. EUROPEAN KEEPS THE SYSTEM SOUTH OF THE REGION. LOW STILL IN PICTURE FOR WEDNESDAY. HIGH PRESSURE BUILDS IN FOR THE REMAINDER OF THE WEEK FOR THURSDAY AND FRIDAY. && .AVIATION...MAINLY VFR CONDITIONS WILL PREVAIL UNTIL SHOWERS AND EMBEDDED THUNDERSTORMS MOVE INTO THE HUDSON VALLEY BETWEEN 21Z AND 22Z AHEAD OF A COLD FRONT...THEN MVFR CONDITIONS EXPECTED UNTIL 02Z TO 03Z WHEN VFR CONDITIONS WILL OCCUR AGAIN. VSBYS WITH SHOWERS AND THUNDERSTORMS EXPECTED TO LOWER TO 4-5SM WITH CIGS LOWERING TO OVC025-040. WINDS WILL GENERALLY BE LIGHT AND VARIABLE EXCEPT NORTHWEST WINDS 4 TO 6 KTS BETWEEN 20Z AND 02Z AND WEST TO SOUTHWEST WINDS 6-8 KTS AFTER 16Z SATURDAY. && .HYDROLOGY...DESPITE THE WET AND SHOWERY PATTERN OVER THE PAST SEVERAL DAYS...RIVERS...STREAMS...CREEKS...AND RESERVOIRS WILL CONTINUE TO BE WELL WITHIN BANK FULL AND NEAR NORMAL LEVELS FOR MAY. SCATTERED RAIN SHOWERS/THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...ASSOCIATED WITH THE COLD FRONT MAY PRODUCE ISOLATED HALF INCH TO ONE INCH AMOUNTS LATE THIS AFTERNOON AND EARLY THIS EVENING CAUSING SOME RISES LOCALLY...BUT MOST OF THE RAIN WILL BE LIGHT. YET ANOTHER CUTOFF 500 MB LOW WILL BRING SHOWERY WEATHER TO NEW YORK AND NEW ENGLAND SAT NIGHT THRU SUNDAY. A MORE SIGNIFICANT RAINFALL EVENT IS POSSIBLE MONDAY NIGHT AND TUESDAY AS YET ANOTHER 500 MB CLOSED LOW WITH A DEEP COMPLEX SURFACE LOW MOVES DIRECTLY OVER THE HSA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
Hazardous weather outlook, May 27, 8:46 AM EDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 846 AM EDT FRI MAY 27 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-281100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 846 AM EDT FRI MAY 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING AHEAD OF AND ALONG A COLD FRONT MOVING THROUGH THE REGION. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT PLEASE SEND ANY REPORTS OF HAIL INCLUDING TIME OF OCCURRENCE...LOCATION AND SIZE TO THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, May 27, 5:49 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EDT FRI MAY 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL GLENFORD 42.00N 74.13W
05/27/2005 0.25 INCH ULSTER NY TRAINED SPOTTER
&&
VKOLECINearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.